Utah, 2009

Flash Flood in Utah, June 1, 2009

June 1, 2009 · NWS SLC · 1 event in 1 county or zone

A brief period of heavy rain caused a flash flood at Capitol Reef National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A brief period of heavy rain caused a flash flood at Capitol Reef National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 1, 9:29 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 1, 9:29 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1029 AM MDT MON JUN 1 2009

.SYNOPSIS...A RIDGE ACROSS THE REGION WILL GRADUALLY SHIFT EAST BY
MIDWEEK AND A SOUTHWESTERLY FLOW WILL DEVELOP. DRIER AIR WILL
SLOWLY SPREAD INTO THE REGION ON THIS FLOW.

&&

.DISCUSSION...THE UPPER LOW THAT MOVED THROUGH SOUTHERN UTAH
YESTERDAY AND OVERNIGHT IS JUST EAST OF THE FOUR CORNERS THIS
MORNING...LEAVING MUCH OF THE FORECAST AREA UNDER WEAK HIGH
PRESSURE AND LIGHT FLOW ALOFT. MOISTURE CONTINUES TO LINGER
ACROSS THE AREA...AND ANOTHER ROUND OF AFTERNOON SHOWERS AND
THUNDERSTORMS IS EXPECTED TODAY. ONLY CURRENT ACTIVITY OF NOTE IS
A SMALL LINE OF THUNDERSTORMS MOVING THROUGH SOUTHERN NEVADA AS OF
1545Z...AND THE BULK OF THE ACTIVITY SHOULD HOLD OFF UNTIL AFTER
18Z.

WITH RELATIVELY LITTLE SHEAR ACROSS THE AREA...ORGANIZED
CONVECTION IS NOT CONSIDERED A MAJOR THREAT TODAY...THOUGH
ISOLATED CASES OF SEVERE HAIL AND WIND GUSTS ARE NOT OUT OF THE
QUESTION. MAIN CONCERN FOR TODAY IS THE POSSIBILITY OF FLASH
FLOODING...AS STORM MOTION WILL BE VERY SLOW. HOWEVER...DESPITE
THE FACT THAT NORTHERN UTAH HAS PW VALUES NEAR 0.8 INCHES...THE
MORE FLASH FLOOD PRONE AREAS IN THE SOUTHERN HALF OF THE CWA ONLY
HAVE PW VALUES OF 0.6 INCHES AS INDICATED BY SATELLITE AND MODEL
DATA. AS SUCH...HAVE DECIDED TO KEEP THE FLASH FLOOD POTENTIAL AT
LOW ACROSS THE AREA AS ISSUED BY THE OVERNIGHT SHIFT.

THE CURRENT FORECAST LOOKS TO BE ON TRACK AND NO UPDATES ARE
ANTICIPATED THIS MORNING.

&&

.AVIATION...VFR CONDITIONS WITH CEILINGS ABOVE 7000 FT WILL PREVAIL
AT THE SLC TERMINAL THROUGHOUT THE DAY. SOUTHEASTERLY WINDS ARE
EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 19Z AND 21Z. THERE IS A
60 PERCENT CHANCE THAT OUTFLOW FROM THUNDERSTORMS DEVELOPING OVER
THE HIGHER TERRAIN LATER TODAY WILL BRING A PERIOD OF ERRATIC WINDS
TO THE TERMINAL...AND THERE IS A 20 PERCENT CHANCE THAT A
THUNDERSTORMS WILL DIRECTLY IMPACT THE TERMINAL. THE MOST LIKELY
TIME THAT THIS WOULD OCCUR IS BETWEEN 22Z AND 02Z.

&&

.FIRE WEATHER...HIGH PRESSURE OVERHEAD IS BEGINNING TO WEAKEN....AND
IS EXPECTED TO MOVE EAST OVERNIGHT. MOISTURE IS STILL IN PLACE UNDER
THE RIDGE...AND AFTERNOON CONVECTION IS EXPECTED TO DEVELOP YET
AGAIN TODAY. SHOWERS AND THUNDERSTORMS WILL INITIALLY DEVELOP
OVER THE HIGHER TERRAIN...AND MOVE OVER ADJACENT AREAS. STORMS WILL
MOVE SLOWLY DUE TO LIGHT WINDS...INCREASING THE CHANCE OF WETTING
RAIN OVER THOSE AREAS THAT SEE CONVECTIVE DEVELOPMENT. CONVECTIVE
DEVELOPMENT IS EXPECTED STATEWIDE. HOWEVER...STORM WILL DEVELOP
EARLIER AND COVERAGE SHOULD BE MORE WIDESPREAD IN THE NORTHERN PART
OF THE STATE WHERE BETTER MOISTURE IS IN PLACE.

A LOW PRESSURE SYSTEM IS BEGINNING TO MOVE ONTO THE CALIFORNIA
COAST. THIS WILL AFFECT US BEGINNING TUESDAY AFTERNOON AS A DRY
SOUTHWEST FLOW DEVELOPS. THIS SOUTHWESTERLY FLOW WILL BRING STRONG
WINDS AND A RAPID DRYING TREND THAT APPEARS TO REMAIN IN PLACE
THROUGH AT LEAST THURSDAY.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 1, 9:46 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1046 AM MDT MON JUN 1 2009

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1046 AM MDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST
COVERAGE DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF
ISOLATED FLASH FLOODING TO SLOT CANYONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WILL BEGIN FROM THE SOUTHWEST ON TUESDAY WHILE THE
NORTH AND EAST REMAINS MOIST. THIS DRYING WILL SPREAD ACROSS MORE
OF THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY. GUSTY SOUTHWEST
WINDS WILL ACCOMPANY THIS DRIER AIR. ISOLATED HIGH BASED
THUNDERSTORMS COULD STILL OCCUR THROUGH THE END OF THE WEEK AND
INTO THE WEEKEND...WITH GUSTY WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 160 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
June 1, 1:30 PM MST to 3:00 PM MST
Where
Wayne County, 9.86 mi NE of Lyman to 11 mi NE of Lyman
Cause
Heavy Rain
Reported by
Public
Coordinates
38.489, -111.437

A visitor to Capitol Reef National Park reported a flash flood in the Cathedral Valley area of the park after a brief period of heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179372.